Please use this identifier to cite or link to this item: http://buratest.brunel.ac.uk/handle/2438/8360
Title: Redistributive taxation and personal bankruptcy in US states
Authors: Grant, C
Koeniger, W
Keywords: Bankruptcy;Redistributive taxation;Consumption growth;Risk
Issue Date: 2009
Publisher: University of Chicago Press
Citation: Journal of Law and Economics, 52(3), 445 - 467, 2009
Abstract: Personal bankruptcy regulation and redistributive taxes and transfers vary considerably across U.S. states and over time. Our hypothesis is that both policies are imperfect substitutes in insuring consumption of risk‐averse agents in incomplete markets. Exploiting data variation over time for 18 U.S. states for the period 1980–2003, we find considerable support for this hypothesis: redistributive taxation and bankruptcy exemptions are negatively correlated, and both policies are associated with more equal consumption growth.
Description: Copyright @ 2009 by The University of Chicago.
URI: http://www.jstor.org/stable/10.1086/591477
http://bura.brunel.ac.uk/handle/2438/8360
DOI: http://dx.doi.org/10.1086/591477
ISSN: 0022-2186
Appears in Collections:Economics and Finance
Publications
Dept of Economics and Finance Research Papers

Files in This Item:
File Description SizeFormat 
Fulltext.pdf183.35 kBAdobe PDFView/Open


Items in BURA are protected by copyright, with all rights reserved, unless otherwise indicated.